Take these life-saving steps if you suspect someone has overdosed
Nearly 2,000 people died of a drug overdose in Kentucky last year, according to the Kentucky Justice and Public Safety Cabinet and Office of Drug Control Policy. That’s a jump of almost 50 percent compared to 2019. Many of these deaths are linked to opioid use disorder, which has a tight grip on our state.
This rise in overdose fatalities is why it’s so important to know what you should do in an opioid overdose emergency. Learning these steps could save someone’s life.
What are the common signs of overdose?
If someone is exhibiting the following traits, they may have overdosed:
- Slow breathing or not breathing at all.
- Pinpoint pupils.
- Blue or gray lips or nails.
- Pale, clammy skin.
- Drowsy or difficult to wake up.
What should you do if you think someone has overdosed?
Stay calm, and call 911. Administer naloxone, a medicine that reverses opioid overdose, if you have it.
You can give rescue breaths if you are comfortable or instructed to do so by the 911 operator.
What should you NOT do if you think someone has overdosed?
Don’t leave them on their own. There are Good Samaritan laws in Kentucky that provide protection to you as the responder.
Also, if you don’t know what the individual took, but suspect opioids could have been involved, you should still administer naloxone if you have any.
What increases someone's risk for opioid overdose?
While not an exhaustive list, a few major risk factors include:
- Having overdosed before.
- Using after being abstinent from opioids for a long time (e.g., after release from jail or prison).
- Using alone.
- Mixing opioids with other drugs, like alcohol, sedatives or sleep aids.
- The presence of highly potent opioids like fentanyl and fentanyl analogues in the drug supply.
What steps should someone take following their overdose?
Carry naloxone and make sure others know how to use it. UK HealthCare and Pharmacy Services have partnered with the Kentucky Opioid Response Effort and the Kentucky Pharmacists Association to provide naloxone at no cost to high-risk patients. The Kentucky Office of Drug Control Policy also provides information about where to find naloxone, as well as syringe exchange programs.
To find treatment in Kentucky, visit findhelpnowky.org or call 877-318-1871 (business hours) or 1-800-854-6813 after hours.
This content was produced by UK HealthCare Brand Strategy.